Michigan, 2010Heavy Snow in Michigan, February 9 to 10, 2010
February 9 to 10, 2010 · NWS GRR · 15 events in 15 counties and zones
A low pressure system formed over the Tennessee Valley region and moved to the north northeast to just east of Toledo Ohio, bringing heavy snow to southern lower Michigan. The snow fell from the morning hours of February 9th through the mid morning hours of February 10th.
Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 15
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A low pressure system formed over the Tennessee Valley region and moved to the north northeast to just east of Toledo Ohio, bringing heavy snow to southern lower Michigan. The snow fell from the morning hours of February 9th through the mid morning hours of February 10th. The snow was heaviest during the late afternoon and evening hours of the 9th. Most of the area south of a line from Muskegon to St. John's had between 6 and 10 inches of snow.
The storm coincided with Michigan's winter 'Count Day' used to determine base funding for local public school systems. Many school systems closed due to the snowstorm. Several significant accidents occurred on the regions primary arteries. I-94 was closed for several times due to jackknived trucks. There was also a multiple vehicle pileup on I-196.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 9, 4:04 AM EST, 56 minutes earlier.
Area forecast discussion, Feb 9, 4:04 AM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
404 AM EST TUE FEB 9 2010
LATEST UPDATE...ALL EXCEPT AVIATION...
.SYNOPSIS...(404 AM EST TUE FEB 9 2010)
A WINTER STORM WILL FORM OVER TENNESSEE VALLEY THIS MORNING AND
MOVE NORTH TO OHIO TONIGHT. THIS SYSTEM WILL DRAW GULF OF MEXICO
MOISTURE NORTHWARD...INTO MICHIGAN AND SPREAD MODERATE SNOW ACROSS
ALL OF SOUTHERN LOWER. THE HEAVIEST SNOW IS EXPECTED TO OCCUR ALONG
AND SOUTH OF A PENTWATER TO ALMA LINE. THIS AREA WILL SEE 6 TO 10
INCHES OF SNOW ACCUMULATION THROUGH MID DAY WEDNESDAY. NORTHERN
INDIANA AND OHIO WILL ALSO SEE ACCUMULATIONS IN THIS RANGE. FURTHER
NORTH...INTO CENTRAL LOWER...THE SNOWFALL WILL BE SOMEWHAT LESS.
GENERALLY A 3 TO 6 INCH SNOWFALL IS EXPECTED THERE. NORTHERLY WINDS
WILL INCREASE TONIGHT CAUSING CONSIDERABLE BLOWING AND DRIFTING
SNOW. NEAR BLIZZARD CONDITIONS WILL BE POSSIBLE ALONG THE LAKE
SHORE LATE TONIGHT INTO WEDNESDAY.
&&
.SHORT TERM...(404 AM EST TUE FEB 9 2010)
(TODAY THROUGH WEDNESDAY)
A RATHER ROUGH PERIOD WILL PLAY OUT OVER THE NEXT 36 HOURS. WILL
KEEP HEADLINES AS IS THROUGH MID DAY WEDNESDAY.
LIGHT SNOW WAS JUST BEGINNING TO SPREAD INTO THE CWA AS OF 08Z. IT
WILL CONTINUE TO EXPAND ACROSS THE CWA THROUGH THE MORNING. PHASING
WAS TAKING SHAPE BETWEEN THE UPPER LOW OVER SW IOWA AND SOUTHERN
STREAM WAVE ENERGY. RATHER RAPID INTENSIFICATION HAS BEEN NOTED IN
THE PAST COUPLE OF HOURS ON SATELLITE IMAGES. THE MOISTURE PLUME ON
THE WATER VAPOR WAS FANNING OUT...WHILE CLOUD TOPS WERE COOLING ON
IR IMAGES. AS THE PHASING OCCURS...SURFACE LOW PRESSURE WILL FORM
OVER THE TN VALLEY THIS MORNING. THE LOW WILL BE STEERED NORTH
NORTHEAST...TRACKING FROM CVG TO CLE THIS EVENING.
THE MOST INTENSE ISENTROPIC LIFT IS NOTED A BIT EARLIER NOW...
STARTING THIS AFTERNOON. ALSO THERE IS WEAKNESS IN THE STABILITY
THIS AFTERNOON WHICH COULD CAUSE POCKETS OF INTENSE SNOWFALL. HAVE
THEREFORE INCREASED DAYTIME ACCUMS SLIGHTLY FROM THE PREVIOUS
FORECAST.
THE ISENTROPIC LIFT CONTINUES INTO TONIGHT AS THE TROWEL OF THE
SYSTEM LINGERS OVER THE CWA. HOWEVER I AM A BIT CONCERN THAT THIS
LIFT ALSO SEEMS A BIT WEAKER. THE WEAKNESS IN THE STABILITY ALSO
FADES. SO IT APPEARS THE SNOW WILL CONTINUE THROUGH THE
NIGHT...HOWEVER I DO NOT SEE TOO MUCH SUPPORT FOR HEAVY SNOW
OVERNIGHT. SO HAVE TWEAK OVERNIGHT ACCUMS DOWN SLIGHTLY.
THE DEFORMATION ZONE EXITS THE CWA WEDNESDAY MORNING. HOWEVER
ANOTHER RATHER SHEARED SHORT WAVE MOVES IN LATE IN THE DAY THAT
COULD PROLONG THE LIGHT SNOW...ESPECIALLY OVER THE NW CWA.
OVERALL...STORM TOTAL ACCUMS BY MID DAY WED HAVE BEEN TRIMMED
SLIGHTLY BY AN INCH OR TWO IN MOST AREAS. REALLY NOT A MAJOR
MOVE...AS IT IS STILL EXPECTED THAT 6 TO 10 INCHES WILL OCCUR ACROSS
MUCH OF THE WARNING AREA...AND 3 TO 6 INCHES IS EXPECTED ACROSS THE
ADVISORY AREA.
AN ADDITIONAL CONCERN INTO LATE TONIGHT AND WEDNESDAY WILL BE THE
NORTHERLY WINDS. WITH THE COLD ADVECTION ON THE BACKSIDE OF THE
SYSTEM IN FULL FORCE WE MAY APPROACH BLIZZARD CONDITIONS WITH GUSTS
MOVING TOWARD 35 MPH ALONG THE LAKE SHORE. THIS WOULD CAUSE
CONSIDERABLE BLOWING AND DRIFTING OF THE FRESH SNOW. FURTHER INLAND
GUSTS TO 25 TO 30 MPH APPEARS LIKELY. EAST/WEST ROADS WILL SEE
SIGNIFICANT DRIFTING. SOME RURAL ROADS IN OPEN AREAS COULD BECOME
IMPASSIBLE. WE WILL CONTINUE TO MONITOR THE FORECASTED MAGNITUDE OF
THE WINDS FOR LATE TONIGHT AND WEDNESDAY.
&&
.LONG TERM...(404 AM EST TUE FEB 9 2010)
(WEDNESDAY NIGHT THROUGH MONDAY)
ONLY WEATHER IN THE EXTENDED IS PROVIDED BY A MID LEVEL LOW AND WEAK
SFC REFLECTION THAT IS NOT WELL AGREED UPON BY THE ECMWF AND GFS.
SOME SNOW IS POSSIBLE SATURDAY OR SATURDAY NIGHT AS THE SMALLER LOW
PINWHEELS AROUND THE BIG RETROGRADING LOW THAT OUR CURRENT STORM
EVENTUALLY BECOMES. IN FACT...THE ECMWF HAS THAT ATLANTIC STORM
COMING BACK ALL THE WAY INTO SOUTHERN QUEBEC BY EARLY NEXT WEEK.
LEFT SAT NIGHT AND SUNDAY DRY FOR NOW BUT MIGHT HAVE TO ADD POPS
LATER AS MODEL TRENDS ARE A BIT SLOWER AND THE GFS HAS A SLOW MOVING
CUT OFF LOW THAT LINGERS MUCH OF THE WEEKEND.
&&
.AVIATION...(1155 PM EST MON FEB 8 2010)
THE MAIN CHALLENGE IN THE AVIATION FORECAST DEALS WITH THE TIMING OF
THE IFR OR LOWER CONDITIONS.
THE STORM THAT WILL BE BRINGING HEAVIER SNOW TO THE TAF SITES IS
ORGANIZING UPSTREAM ACROSS THE CENTRAL AND LOWER PLAINS REGION.
OVER THE EVENING THE SNOW HAS BEEN SLOW TO DEVELOP IN NORTHERN
ILLINOIS. AS A RESULT I WILL DELAY THE ARRIVAL OF THE IFR
CONDITIONS A FEW HOURS. HOWEVER...CONFIDENCE IS INCREASING IN THAT
THE HEAVIER SNOW BAND SETTING UP ACROSS SOUTHERN LOWER MI ON WED. I
HAVE THEREFORE MOVED UP THE TIMING OF THE LIFR CONDITIONS. ONCE
HERE THE LOWER CONDITIONS ARE TO PERSIST THROUGH 06Z THU.
EAST TO NORTHEAST WINDS TUE BECOME NORTH TO NORTHWEST AND GUSTY BY
WED. THE MOISTURE CONTENT OF THE SNOW IS LIKELY TO BE LOW...SO
BLOWING AND DRIFTING SNOW COULD BECOME AN ISSUE.
&&
.MARINE...(404 AM EST TUE FEB 9 2010)
HAVE PUSHED THE START OF THE GALE WATCH BACK TO LATE TONIGHT WHEN
WINDS ARE EXPECTED TO PEAK. IN THE MEANTIME HAVE HOISTED A SCA
STARTING THIS AFTERNOON AS WAVES BUILD WITH THE APPROACHING WINTER
STORM.
&&
.HYDROLOGY...(404 AM EST TUE FEB 9 2010)
ALL AREA RIVERS ARE WITHIN BANK. ICE ON RIVERS WILL INCREASE THIS
WEEK DUE TO CONTINUED BELOW NORMAL TEMPS THROUGH NEXT WEEKEND. AT
THIS POINT NO KNOWN ICE JAMS EXIST.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING ENTIRE CWA EXPECT FOR MASON...LAKE...
OSCEOLA AND CLARE COUNTIES WHICH ARE UNDER A WINTER WEATHER
ADVISORY. TIME FRAME OF BOTH HEADLINES IS 12Z TODAY THROUGH 18Z
WED.
LM...SMALL CRAFT ADVISORY THIS AFTERNOON THROUGH TONIGHT ST.
JOSEPH TO MANISTEE.
GALE WATCH LATE TONIGHT THROUGH LATE WEDNESDAY EVENING ST.
JOSEPH TO MANISTEE.
&&
SYNOPSIS: JK
SHORT TERM: JK
LONG TERM: OSTUNO
AVIATION: MJS
MARINE: JK
HYDROLOGY: JKHazardous weather outlook, Feb 8, 5:50 PM EST, 11 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
550 PM EST MON FEB 8 2010
MIZ037>040-043>046-050>052-056>059-064>067-071>074-090915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
550 PM EST MON FEB 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
ACCUMULATING SNOW IS EXPECTED TUESDAY...TUESDAY NIGHT AND WEDNESDAY
MORNING. THE SNOW MAY BE HEAVY AT TIMES...PARTICULARLY ALONG AND
SOUTH OF INTERSTATE 96. SNOWFALL RATES OF ONE INCH PER HOUR ARE
POSSIBLE TUESDAY NIGHT.
STORM TOTAL ACCUMULATIONS OF 6 TO 12 INCHES ARE POSSIBLE BY
WEDNESDAY AFTERNOON... WITH THE LOWER END AMOUNTS EXPECTED TO BE
ALONG AND NORTH OF ROUTE 10.
BLOWING AND DRIFTING SNOW MAY BECOME A HAZARD AS WELL FROM LATE
TUESDAY THROUGH WEDNESDAY AS NORTH WINDS INCREASE TO 15 TO 30 MPH.
TRAVEL ALONG THE INTERSTATE 94 AND INTERSTATE 96 CORRIDORS WILL BE
GREATLY IMPACTED WITH SNOW TUESDAY INTO WEDNESDAY.
ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
LMZ844>849-090915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
550 PM EST MON FEB 8 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE WINDS FROM THE NORTH ARE POSSIBLE FROM TUESDAY EVENING
THROUGH WEDNESDAY EVENING.
SNOW IS EXPECTED TUESDAY... TUESDAY NIGHT AND WEDNESDAY
MORNING. THE SNOW MAY BE HEAVY AT TIMES... PARTICULARLY SOUTH OF
LITTLE SABLE POINT.
ADDITIONAL LAKE EFFECT SNOW SHOWERS ARE POSSIBLE WEDNESDAY NIGHT
INTO THURSDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
MEADE MJS
Heavy Snow, Van Buren
- When
- February 9, 5:00 AM EST to February 10, 5:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Seven to ten inches of snow was reported across Van Buren county.
Heavy Snow, Kalamazoo
- When
- February 9, 5:00 AM EST to February 10, 5:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Seven to ten inches of snow was reported across Kalamazoo county.
Heavy Snow, Calhoun
- When
- February 9, 5:00 AM EST to February 10, 5:00 AM EST
- Where
- Calhoun forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.247, -85.006 (the zone’s center; the record gives no point)
Calhoun county received anywhere from seven to ten inches of snow.
Heavy Snow, Jackson
- When
- February 9, 5:00 AM EST to February 10, 5:00 AM EST
- Where
- Jackson forecast zone
- Reported by
- Public
- Coordinates
- 42.249, -84.423 (the zone’s center; the record gives no point)
Jackson county received anywhere from seven to ten inches of snow. The public reported nine to ten inches of snow in the city of Jackson and in Hanover.
Heavy Snow, Ottawa
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Six to ten inches of snow fell across Ottawa county.
Heavy Snow, Kent
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Kent forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 43.032, -85.549 (the zone’s center; the record gives no point)
Six to ten inches of snow fell across Kent county. 8.1 inches of snow was recorded at the NWS in Grand Rapids on the 9th, which was a new record for that date.
Heavy Snow, Ionia
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Ionia forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.945, -85.075 (the zone’s center; the record gives no point)
Seven to ten inches of snow fell across Ionia county.
Heavy Snow, Clinton
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Clinton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.944, -84.601 (the zone’s center; the record gives no point)
Clinton county received 7 to 10 inches of snow.
Heavy Snow, Allegan
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Allegan county received 6 to 9 inches of snow. A trained spotter in Plainwell reported approximately 9 inches of snow.
Heavy Snow, Barry
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Barry forecast zone
- Reported by
- COOP Observer
- Coordinates
- 42.595, -85.309 (the zone’s center; the record gives no point)
Seven to ten inches of snow was reported in Barry county. A co-op observer in Hastings reported almost ten inches of snow.
Heavy Snow, Eaton
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Eaton forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.596, -84.838 (the zone’s center; the record gives no point)
Seven to ten inches of snow was reported across Eaton county.
Heavy Snow, Ingham
- When
- February 9, 7:00 AM EST to February 10, 5:00 AM EST
- Where
- Ingham forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.597, -84.373 (the zone’s center; the record gives no point)
Seven to ten inches of snow was reported across Ingham county. A trained spotter in Mason reported ten inches of snow.
Heavy Snow, Muskegon
- When
- February 9, 8:00 AM EST to February 10, 5:00 AM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Eight inches of snow fell across far southern portions of Muskegon county. Seven inches of snow was reported at the Muskegon airport. There was a large range of 4 to 9 inches of snow across the county.
Heavy Snow, Montcalm
- When
- February 9, 8:00 AM EST to February 10, 5:00 AM EST
- Where
- Montcalm forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.311, -85.152 (the zone’s center; the record gives no point)
Five to nine inches of snow fell across Montcalm county, with the highest totals occurring across far southern portions of the county.
Heavy Snow, Gratiot
- When
- February 9, 8:00 AM EST to February 10, 5:00 AM EST
- Where
- Gratiot forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.293, -84.605 (the zone’s center; the record gives no point)
Five to nine inches of snow fell across Gratiot county, with the highest totals occurring across far southern portions of the county.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard and Winter Storm in Delaware, February 9 to 11, 20102 deaths · 4 injured · $7.8 million · 8 events
- Winter Storm in Pennsylvania, February 9 to 11, 20102 deaths · $20 million · 10 events
- Blizzard and Winter Storm in New Jersey, February 9 to 11, 20102 deaths · 1 injured · $5.0 million · 25 events
- Winter Storm in Wisconsin, February 9 to 10, 20101 death · 9 events
- Winter Storm in Ohio, February 9 to 10, 2010$2.1 million · 9 events
- Blizzard and Winter Storm in Maryland, February 9 to 10, 2010$1.0 million · 10 events
- Winter Storm in Pennsylvania, February 9 to 10, 2010$650,000 · 3 events
- Blizzard and Winter Storm in Virginia, February 9 to 11, 20101 injured · $135,000 · 55 kt wind · 27 events
- Blizzard and Winter Storm in North Carolina, February 9 to 11, 2010$186,000 · 58 kt wind · 13 events
- Heavy Snow and Winter Weather in Kentucky, February 9 to 10, 201057 events
- Blizzard and Winter Storm in Virginia, February 9 to 11, 201029 events
- Winter Weather in Virginia, February 9 to 10, 201029 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 218246, 218247, 218248, 218249, 218233, 218235, 218237, 218238, 218239, 218241, 218243, 218244, 217693, 218231, 218232.